Jump to content

Photo

Antibiotics and high blood sugar

- - - - -

  • Please log in to reply
12 replies to this topic

#1
lgvincent

lgvincent

    Senior Member

  • 500 plus
  • 4,978 posts
Does anyone know if high blood glucose levels (over 250) make antibiotics ineffective? I wouldn't think this would be the case but I'm just curious to know what others think about it.
Brandy
My Little Princess
August 18, 1990 - May 3, 2006


Posted Image



Say you'll share with
me one
love, one lifetime . . .
Lead me, save me
from my solitude . . .

Say you want me
with you ,
here beside you . . .
Anywhere you go
let me go to . . .
Christine,
that's all I ask of . . .
(you)

#2
HeatherP

HeatherP

    Senior Member

  • 500 plus
  • 2,872 posts
I wouldn't think so - I can't imagine why. Besides, if we're sick w/ something that requires antibiotics, our b/s is probably high anyway from the infection, but we get better on the meds.
Posted Image

To err is human, to purr feline >^.^<

T1 since 1991, Cozmo Pump 11/05

#3
DeusXM

DeusXM

    Grumpy Briton

  • 500 plus
  • 5,944 posts
  • I am a:Type 1
As far as I'm aware, antibiotics aren't particularly affected by bg levels. However, might be worth noting that they can raise them. I'm on oxytetracycline, which come in little sugar wrapped tablets. Doesn't really affect my bg but in others it might prove significant.
Want to know the symptoms of diabetes, or find out if you have diabetes? Click here
Don't understand a word or term used in a forum thread? Click here
Want to know if you can drink with diabetes? Click here and here

#4
Ashtur

Ashtur

    Member

  • 500 plus
  • 197 posts
One thing I did read is that having extra sugar in your blood makes gives food for infections, so in that sense having high BS makes life harder for antibiotocs.

#5
DeusXM

DeusXM

    Grumpy Briton

  • 500 plus
  • 5,944 posts
  • I am a:Type 1

One thing I did read is that having extra sugar in your blood makes gives food for infections



Yeah and that's REALLY annoying. I had a pretty nasty cold last week that put me in hospital (which was a diagnosis mistake, but that's another story) and I was taking 4 times my usual amount of insulin and my bg just refused to drop below 18 (324) for about 5 days, even though I was eating substantially less than my usual intake...not nice at all.
Want to know the symptoms of diabetes, or find out if you have diabetes? Click here
Don't understand a word or term used in a forum thread? Click here
Want to know if you can drink with diabetes? Click here and here

#6
KLD

KLD

    Banned

  • Banned
  • 495 posts
I've read that antibiotics can raise blood sugars as well, but I haven't experienced it myself. I took amoxycillen recently for ten days, and it had no effect on my readings at all.

Karen

#7
gettingby

gettingby

    Senior Member

  • 500 plus
  • 10,023 posts
I'm sorry that you were in the hospital Deus. I hope you are feeling better now.:) :)
Cindy

:P 

~Cin~
Mom always says I'm special. Hmmm........wonder what she means by that?? LOL.
The best and most beautiful things in the world cannot be seen or touched, they must be felt with the heart.
~Helen Keller~


#8
Musqua

Musqua

    Member

  • 500 plus
  • 253 posts
Hi Everyone :)

Re: Antibiotics, yes certain ones can affect your blood sugars. We have had patients who are very strict with their tx of diabetes but when they go on antibiotics their sugars vary from one reading to the next. Women who are on birth control pills also have to watch out because antiobiotics can reduce the effectiveness of the pill :(

Heather W.
(Another Canadian Friend)
:whistling Canadian Girls Rock :whistling

#9
mg_2204

mg_2204

    Senior Member

  • 500 plus
  • 3,271 posts
LG, I believe antibiotics are doing their job. I think it's rather a question of healing quickly or not. We diabetics don't heal quickly. Are you unwell LG and taking antibiotics? :( Take care LG!!

Deus, I do hope you're feeling much better now (I believe the hospital is not always the best place to get better - home's the best!) and that your sugars have come down to normal levels. 18... eekkk... that's very high. Take care Deus!

Marie
:)

#10
DeusXM

DeusXM

    Grumpy Briton

  • 500 plus
  • 5,944 posts
  • I am a:Type 1
Cheers guys, feeling much better now - as for hospital, I shouldn't have been there but it was an honest mistake both on my part and on the docs - was only there for 24 hours anyway.
Want to know the symptoms of diabetes, or find out if you have diabetes? Click here
Don't understand a word or term used in a forum thread? Click here
Want to know if you can drink with diabetes? Click here and here

#11
Eri's mom

Eri's mom

    Senior Member

  • 500 plus
  • 2,037 posts
Glad to hear you're feeling better :)

A couple weeks ago Eri needed antibiotics for an infection in her foot(stepped on something in the ocean over Memorial Day weekend)...she had a line going up from her heel past her ankle bone...and they were really careful on choosing the right antibiotic for her. They chose ceftin for her this time, and it worked really well.

#12
Lorna

Lorna

    Senior Member

  • 500 plus
  • 788 posts
Glad to hear your feeling better Deus- I have experienced anitbiotics reaising my BG, but only cos the antibiotic contained sugar, it was alos a long number of years ago, and the doctors opinion was that the anitbiotic was doing more good than the sugar was harm. I also need to wonder if being on anti-biotics when you are vomiting with ketosis means you are loosing some of the anti-biotic.

#13
Katjic

Katjic

    Banned

  • Banned
  • 404 posts
I'm glad you're ok Deus!

Yes, antibiotics sure raise my blood sugar sky-high :mad:
But I never heard they are any less effective if your blood sugars are high.
For example if you have a cold, a flu or any infection for that matter, there's a chance your bg will not be under good control anyways.
So maybe people get confused and think that antibiotisc are to blame...
Kat

It's not winning that matters, it's winning in style that matters...




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users